Phenergan

phenergan

I rate Phenergan as 31 on my list of 33 Drugs. Once it had a much higher rating, but with the arrival of Zofran, I have used it in the way the Baltimore Orioles used their backup shortstop when Cal Ripken was playing.

Phenergan is great, but Zofran is so much safer and works so much better. An arguement can be used that Phenergan’s sedative properties are useful in some patients. Me, I would prefer to give them the drug that is most likely to stop their nausea and vomiting with the fewest side effects.

Here’s a story, Hyperexcitability and Abnormal Movement I first posted in September 2007 that taught me something about the side effects of Phenergan, particuarly if pushed a little too fast in the elderly:

***

The 84 year old woman, who lives at home, says she is light-headed, feels shaky and is seeing white spots, but she really doesn’t want to go to the hospital.

“Well, if you are light-headed, feeling shaky and seeing white spots, you need to go to the hospital,” I say.

“Okay,” she says.

That was easy.

We get her in a Johnny top and on the stretcher. Out in the ambulance, I do a 12 lead and a full assessment. She has a sinus rhythm with occasional PACs and a right bundle branch block. No ST elevations. Her lungs are slightly decreased, but it could just be that my hearing is slightly decreased. Her skin is warm now, although she says she felt sweaty earlier. Her abdomen is soft, her grip strengths are equal.

Her blood pressure is 180/100. Her heart rate is in the 90’s. She is Satting at 95% so I put her on a cannula at 2 lpm.

I try to get a history, but she is 84, partially deaf and a poor historian.

On the way to the hospital, I notice that she seems uncomfortable.

I ask her is she is in pain and she says her back hurts. Is this new pain or old pain?

I have arthritis, she says.

So you have had this pain before?

What?

The pain.

She is holding her belly and looks like she is trying to sit up more, so I undo the belt and slide her up, but it doesn’t seem to help. She seems very anxious.

I am starting to get concerned, but no matter what I ask, I can’t get a good answer.

I’m going to throw up, she says.

I quickly grab an emesis basin, and while she belches, I take out the med kit and pull out an ampule of Phenergan. I draw up 12.5 mg and dilute it in 10 cc of NS. I tell her I am giving her something for her nausea as I push it slowly through the saline lock I put in her arm.

We are just a few minutes from the hospital now so I tell her I am going to call the hospital and tell them we are coming.

My patch starts out routine. “I’m four minutes out with an 84 year old female complaining of light-headedness, shakiness and seeing white spots…” But as I am talking she is changing in front of my eyes. She gets a crazy unfocused look. She seems like she is trying to come off the stretcher, but doesn’t seem to have control of her left side. She arches her back and is grasping at her chest with her right arm.

I don’t remember what I say on the rest of the patch, something about the patient is going nuts and I’m not certain what is going on.

When we get to triage the patient cannot follow commands, her left side is weak, she is moving strangely, almost spastically, and she is still nauseous. If I ask her a question, I get a nonsensical answer. She is completely altered. Her skin is also diaphoretic and she looks quite pale.

We get her into a room and the nurse gets a doctor and as I relate the history, he assesses her. He runs through the same diagnostic possibilities I had thought of – everything from throwing a clot to MI to AAA.

I did give her some Phenergan – 12.5 for her nausea, I say.

Phenergan? He says.

Yeah. Phenergan 12.5

Was she like this before you gave her the Phenergan?

No, she was a little crazy, something was going on, but she wasn’t like this. She could talk to me at least.

It could be the Phenergan, he says – it’ll make them do this.

Really? I’ve seen it makes them very lethargic, and I know it can produce a produce a dystonic reaction, but nothing like this.

***

I see the nurse the next day. I ask her about the patient. The CAT scan was clean. As soon as the Phenergan wore off, she was alert and oriented with equal neuros. Still, they admitted her for observation. She did after all have that problem about being light-headed, feeling shaky and seeing white spots.

***

I check the drug appendix for Phenergan at the back of my protocol book.

Under side effects, it says: “May impair mental and physical ability.”

Under contraindications, it reads “Hx of prior idiosyncratic/hypersensitivity reactions to Phenergan.”

I hope they tell her to remind any future paramedics who offer her Phenergan that she now apparently is one of those people who have had an idiosyncratic/hypersensitivity reaction to Phenergan.

I talk to some other medical people who have witnessed the same phenomenon in patients, particularly elderly. Phenergan can make them go crazy, they say.

The link below on Phenergan side effects mentions “Hyperexcitability and abnormal movements.”

***

Next time, I give Zofran.

(Or if I am out of Zofran, for the elderly at least start with 6.25 mg of Phenergan instead of the full 12.5 mg.)

***
Promethazine (Phenergan)

Class: Antihistamine (H1 antagonist)

Action: Antiemetic, some sedative effect.

Indications: Nausea and vomiting; motion sickness.

Contraindications: Comatose states
Patients who have received a large amount of Depressants
Subcutaneous Injection (causes tissue inflammation and necrosis)
Hx of prior idiosyncratic / hypersensitivity reactions to Promethazine
Allergy to sulfites (contains sulfite preservative)
Children under 2 y.o. (High risk of respiratory arrest / SIDS)

Precautions: For intravenous use, Promethazine MUST be diluted in at least 10mL NS or D5W.
A large, proximal vein should be used and the paramedic must ensure the IV is
patent prior to administration. Administer slowly through a flowing IV line
and stop administration if the patient reports burning.

Side effects: Drowsiness
May impair mental and physical ability
Dystonia, extrapyramidal symptoms
Phlebitis and pain on injection from undiluted solution
Tissue irritation and necrosis from infiltration.

Dosage: 12.5 maximum single IV dose; 25 mg maximum total dose (depending on size and
weight of patient).

Route: Slow IV; Deep IM

8 Comments

  • Seen the elderly patients chasing Phenergan fairies several times, enough to be reluctant to give it if there are other options.

    We didn’t carry Zofran until the generic odansetron became available at a fraction of the price. Over the past year, we’ve phased out Phenergan.

    Still, I like Phenergan for some things. There is some data that suggests it works better for motion sickness than Zofran.

  • Andrew Longwell says:

    that is good to know for a paramedic in training… thanks!

  • RevMedic says:

    Peter, another tidbit about Phenergan. It is a vessicant. A Blistering Agent. That’s the rationale behind the dilution and large vein warnings.

  • Nice work, and greetings from a paramedic Downunder (i work for the state government ambulance service in Victoria, Oz- Ambulance Victoria! Just discovered this blog and enjoying your medication review- very interesting noting the similarities and differences. Will keep in view. cheers Andrew R

  • BTW, we use stemetil for motion sickness/middle ear infection N&V, and metaclopramide (maxolon) for more generalised N&V

  • 313 says:

    Phenergan can be awful stuff. Not only can they have weird reactions, there is also the issue of tissue necrosis. We pulled it from the trucks years ago for that reason. I have given 12.5 of diphenhydramine on a number of occasion for nausea in lieu of Phenergan. It works well, not as good a Zofran. It is generally well tolerate. We as medics probably have more experience and confidence with that as opposed to the conventional anti-emetics.

  • Nicky g says:

    Phenergan is great for a mild allergic reaction IM. I am sure you Probably carry something else though and will be interested to see what. In oz we use phenergan.

  • medicscribe says:

    Thanks for all the great comments.

    Peter

2 Trackbacks

Leave a Reply

Your email address will not be published. Required fields are marked *

background image Blogger Img

Peter Canning

JEMS Talk: Google Hangout

Recent Posts
Thoughts on Ebola October 23, 2014
STEMI Call October 14, 2014
Ebola October 2, 2014
Breaker of Men September 25, 2014
Categories
  • ems-health-safety (7)
  • ems-topics (698)
  • hazmat (1)
  • Uncategorized (413)
  • Comments
    ParamedicTC
    Ebola
    Check out this site with an informative graph.
    2014-10-22 23:39:21
    Don
    STEMI Call
    Thank you for a good honest post. I think those classic or "typical" presentations we learn in school are the exceptions really.
    2014-10-18 17:34:21
    Ezio
    STEMI Call
    Someone has rearranged the position of the leads for a quicker reading, personally I would use that format because I read the leads in groups (II III AvF, I AvL, AvR)
    2014-10-16 05:22:59
    medicscribe
    STEMI Call
    Hi Alex, feel free to use. Peter
    2014-10-16 00:02:25
    Alex
    STEMI Call
    Fantastic case for education. Would you mind if I shared with some colleagues at med school (will give credit of course)?
    2014-10-15 23:02:25

    Now Available: Mortal Men

    Mortal Men is available as an electronic book for Kindle, Nook or any other e-reader. Here is a link to some of the places to buy it. The book sells for $3.99. Barnes and Noble Amazon Smashwords Scribd Also Available from iBooks

    Order My Books

    Support EMS Bloggers, Buy Their Books

    Google

    Order Books and Movies

    FireEMS Blogs eNewsletter

    Sign-up to receive our free monthly eNewsletter

    LATEST EMS NEWS

    HOT FORUM DISCUSSIONS